New Lawsuit Alleges that Fosamax Caused Femur Fractures in Both Thighs
Parker Waichman LLP has filed a lawsuit on behalf of a woman who suffered two thigh breaks after taking the osteoporosis drug, Fosamax (alendronate). The lawsuit claims Fosamax caused the femur fracture and alleges that the Defendants failed to warn aboutSep 18, 2012 | Parker Waichman LLP
Parker Waichman LLP, a national law firm dedicated to protecting the rights of victims injured by defective drugs, has filed a lawsuit alleging that Fosamax caused a femur fracture. The suit was filed on August 30th in the Superior Court of New Jersey Law Division, Atlantic County (Docket No. ATL-L-6104-12 MT). Merck Sharp & Dohme Corp. and Merck & Co., Inc. have been named as Defendants.
According to the Complaint, the Plaintiff began taking Fosamax in October 2000. Thereafter, she suffered from femur fractures in both legs, most recently in December 2010. Allegedly, the use of Fosamax caused the thigh breaks. The lawsuit also claims that these injuries have caused the Plaintiff to suffer from adverse consequences and require ongoing medical care. The suit is alleging severe mental and physical pain and suffering, permanent injuries and emotional distress, economic loss due to medical expenses and living related expenses due to a new lifestyle.
Fosamax and other bisphosphonate drugs are approved to fight bone loss from conditions such as osteoporosis. According to the lawsuit, this class of medications can actually cause bone breaks because it stops bone turnover while allowing mineralization to continue; this makes the bones more brittle, and susceptible to atypical fractures. The suit claims that the Defendants were aware of this defect but continued to sell Fosamax nonetheless.
In June, the Archives of Internal Medicine published a study comparing the atypical versus “classic” fractures. The researchers found a significant relationship between bisphosphonate use and atypical femur fractures, reporting that 82 percent of the atypical fracture group had taken bisphosphonates.
That month, the U.S. Food and Drug Administration (FDA) published a review in the New England Journal of Medicine suggesting that there is little benefit of taking bisphosphonates for longer than five years. The findings were based on trials involving 2,342 post menopausal women. The agency has warned that use of Fosamax and other bisphosphonates may increase the risk of atypical femur fractures.
Parker Waichman LLP continues to offer free legal consultations to victims of Fosamax side effects. If you or a loved experienced an atypical femur fracture and you believe Fosamax is to blame, please contact their office by visiting the firm’s Fosamax website. Free case evaluations are also available by calling 1-800-YOURLAWYER (1-800-968-7529).
Parker Waichman LLP
Gary Falkowitz, Managing Attorney